A drug allergy is an allergic reaction to a medication. With an allergic reaction, your immune system, which fights infection and disease, reacts to the drug. This reaction can cause symptoms such as rash, fever, and trouble breathing.
True drug allergy is not common. Less than 5 to 10 percent of negative drug reactions are caused by genuine drug allergies. The rest are side effects of the drug. All the same, it’s important to know if you have a drug allergy and what to do about it.
Why they happen
Your immune system helps protect you from disease. It’s designed to fight foreign invaders such as viruses, bacteria, parasites, and other dangerous substances. With a drug allergy, your immune system mistakes a drug that enters your body for one of these invaders. In response to what it thinks is a threat, your immune system begins to make antibodies. These are special proteins that are programmed to attack the invader. In this case, they attack the drug.
This immune response leads to increased inflammation, which can cause symptoms such as rash, fever, or trouble breathing. The immune response might happen the first time you take the drug, or it may not be until after you’ve taken it many times with no problem.
What is Doxycycline?
Doxycycline is a broad-spectrum tetracycline-class antibiotic used in the treatment of infections caused by bacteria and certain parasites. It is used to treat bacterial pneumonia, acne, chlamydia infections, Lyme disease, cholera, typhus, and syphilis. It is also used to prevent malaria in combination with quinine. Doxycycline may be taken by mouth or by injection into a vein.
Doxycycline was patented in 1957 and came into medical use in 1967. It is on the World Health Organization’s List of Essential Medicines. Doxycycline is available as a generic medicine. In 2019, it was the 90th most commonly prescribed medication in the United States, with more than 8 million prescriptions.
However, doxycycline has ruined the lives of many because some people are hypersensitive to the drug, as a result, taking the medication often triggers allergic reactions most times with unpleasant consequences.
What are the symptoms of doxycycline allergy?
Doxycycline has been known to cause allergies or other adverse effects. In addition, drug allergy due to antibiotics like doxycycline occurs in the form of immediate or non-immediate (delayed) hypersensitivity reactions. Immediate reactions are usually IgE-mediated whereas non-immediate hypersensitivity reactions are usually non-IgE or T-cell mediated. Doxycycline allergic reactions can include symptoms such as:
• Intense itching
• Severe reactions in the form of angioedema and/or respiratory distress.
The symptoms of a doxycycline allergy may be so mild that you hardly notice them. You might experience nothing more than a slight rash.
However, a severe doxycycline allergy can be life-threatening. It could cause anaphylaxis. Anaphylaxis is a sudden, life-threatening, whole-body reaction to a drug or other allergen. An anaphylactic reaction could occur minutes after you take the drug. In some cases, it could happen within 12 hours of using the drug. Symptoms can include:
• irregular heartbeat
• trouble breathing
Anaphylaxis can be fatal if it’s not treated right away. If you have any of the symptoms after taking a drug, have someone call 911 or go to the nearest emergency room.